Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 20, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Mar 28, 2012, 6:40 PM CDT for Greenwood County, Kansas. It was in force for 20 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 28, 2012, 6:40 PM CDT (23:40 UTC)
- Expired
- Mar 28, 2012, 7:00 PM CDT
- In force
- 20 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Greenwood County, KS
The radar
The Topeka radar (KTWX), 97 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 28, 6:58 PM CDT | HAIL 0.75 | Madison, KS | |
| Mar 28, 7:00 PM CDT | HAIL 1.5 | Madison, KS | |
| Mar 28, 7:00 PM CDT | HAIL 1.75 | Madison, KS | |
| Mar 28, 7:00 PM CDT | HAIL 3 | Madison, KS | HAIL WAS 3 1/4 INCH SIZE. |
| Mar 28, 7:02 PM CDT | HAIL 1.75 | Madison, KS | RELAYED BY WFO TOPEKA. RECEIVED ON FACEBOOK PAGE. |
| Mar 28, 7:05 PM CDT | HAIL 1.75 | 3 Nw Madison, KS | LOTS OF GOLFBALL HAIL IN TOWN. |
| Mar 28, 7:10 PM CDT | HAIL 2 | Madison, KS | CARS DAMAGED IN TOWN, WITH WINDSHIELDS BROKEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 619 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 852 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
201
WUUS53 KICT 282340
SVRICT
KSC073-290000-
/O.NEW.KICT.SV.W.0020.120328T2340Z-120329T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
640 PM CDT WED MAR 28 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...
* UNTIL 700 PM CDT
* AT 638 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MADISON...OR 20 MILES SOUTH OF EMPORIA...AND MOVING
NORTHEAST AT 20 MPH.
* LOCATIONS IMPACTED INCLUDE...
MADISON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3817 9629 3817 9596 3809 9596 3801 9616
3814 9630
TIME...MOT...LOC 2340Z 222DEG 17KT 3813 9617
WIND...HAIL 60MPH 1.00IN
$$
SMITH1 follow-up statement
505 WWUS53 KICT 282353 SVSICT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 653 PM CDT WED MAR 28 2012 KSC073-290000- /O.CON.KICT.SV.W.0020.000000T0000Z-120329T0000Z/ GREENWOOD KS- 653 PM CDT WED MAR 28 2012 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN GREENWOOD COUNTY UNTIL 700 PM CDT... AT 649 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MADISON...OR 19 MILES SOUTH OF EMPORIA...MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF EXTREME NORTHERN GREENWOOD COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3803 9614 3817 9627 3817 9596 3809 9596 TIME...MOT...LOC 2353Z 222DEG 17KT 3815 9615 WIND...HAIL 60MPH 1.00IN $$ SMITH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 28, 3:08 PM CDT, 3 hours 32 minutes earlier.
Area forecast discussion, Mar 28, 3:08 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 308 PM CDT WED MAR 28 2012 .DISCUSSION... THE PRIMARY FOCUS CONTINUES TO BE PERIODIC THUNDERSTORM CHANCES THROUGH THE WEEK. A BROAD MID/UPPER RIDGE WAS COVERING MUCH OF THE CENTRAL AND SOUTHERN CONUS WHILE A SUBTLE SHORTWAVE TROUGH WAS MOVING OVER SOUTHERN KANSAS EARLY THIS AFTERNOON. THE WARM FRONT HAS BECOME DIFFUSE MOST EVIDENT IN THE TD SPREADS LOCATED NEAR I-70 EARLY THIS AFTERNOON. STRONG CINH IS EXPECTED TO PRECLUDE MORE WIDESPREAD THUNDERSTORM DEVELOPMENT FURTHER SOUTH ALONG THE DRY LINE THIS AFTERNOON/EARLY EVENING BUT MAINTAINED HIGHER POPS ALONG AND NORTH OF THE DIFFUSE WARM FRONT BORDERING TOP CWA THIS EVENING/TONIGHT AS STRONGER 305K ISENTROPIC UPGLIDE BECOMES JUXTAPOSED ALONG THE NOSE OF THE LLJ. THE LATEST HRRR KEEPS THE MAIN AREA OF CONVECTION WELL NORTH OF THE FORECAST AREA...BUT MAINTAINED MID POPS ACROSS MUCH OF CENTRAL KANSAS WHERE THE ACTIVITY MAY DEVELOP BEFORE SHIFTING EASTWARD OUT OF THE AREA AFTER 09-11Z OR EARLIER. ANY STORMS THAT DEVELOP THROUGH TONIGHT MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THU-SUN...ABOVE NORMAL TEMPERATURES ARE ANTICIPATED THROUGH THE PERIOD WITH ANOTHER OPPORTUNITY FOR DEEP MOIST CONVECTION LATE THURSDAY AFTERNOON/THURSDAY NIGHT AS A SHORT WAVE TROUGH TRANSLATES RAPIDLY EAST OVER THE AREA. THE NAM IS MUCH MORE PROGRESSIVE WITH THE SFC TROUGH AXIS AND TRENDED POPS FURTHER EAST COMPARED TO THE PREVIOUS FORECAST KEEPING THE HIGHEST PROBABILITIES ALONG/EAST OF THE KANSAS TURNPIKE. SHORTWAVE RIDGING IS PROGGED TO RETURN TO THE CENTRAL PLAINS FRI-SAT LEADING TO FAIR WEATHER AND CONTINUED ABOVE NORMAL TEMPERATURES. TRENDED HIGHS ON FRI-SUN SLIGHTLY HIGHER WITH READINGS CLIMBING INTO THE LOW-MID 80S SAT-SUN. MON-WED...ANOTHER MORE ROBUST MID/UPPER TROUGH WILL RACE EASTWARD ACROSS THE CENTRAL PLAINS LATE SUNDAY INTO MONDAY BRINGING A RETURN TO SEASONABLE TEMPERATURES IN THE 60S INTO THE BEGINNING OF NEXT WEEK. PRECIPITATION CHANCES CONTINUE TO LOOK SLIM GIVIN THE PROGRESSIVE NATURE OF THE MID/UPPER TROUGH WITH A RETURN TO ABOVE NORMAL TEMPERATURES TOWARD THE MIDDLE OF THE WEEK. && .FIRE WEATHER... A TROUGH OF LOW PRESSURE WILL DEVELOP ACROSS CENTRAL KANSAS ON THURSDAY WITH WIDELY SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE ALONG AND EAST OF THIS TROUGH. FURTHER WEST...LOW RELATIVE HUMIDITIES MAY COMBINE WITH GUSTY SOUTHWEST WINDS CREATING NEAR CRITICAL FIRE WEATHER CONDITIONS AT TIMES DURING THE AFTERNOON HOURS ON THURSDAY. GUSTY SOUTHWEST WINDS WILL RETURN LATE IN THE WEEKEND AHEAD OF A STRONG STORM SYSTEM MOVING OVER THE ROCKIES. GUSTY NORTHWEST WINDS WILL FOLLOW THE PASSAGE OF A COLD FRONT LATE SUNDAY NIGHT/EARLY MONDAY WITH A RETURN TO MORE SEASONABLE TEMPERATURES FOR THE BEGINNING OF NEXT WEEK. && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU AN AREA OF STRATUS/MVFR CIGS MIGRATED INTO CENTRAL KANSAS AT MIDDAY AND WILL GRADUALLY LIFT/DISSIPATE INTO MID-AFTERNOON. ISOLATED TO WIDELY SCATTERED CONVECTION IS EXPECTED TO DEVELOP BY EARLY THIS EVENING ALONG A WARM FRONT...FROM CENTRAL KANSAS INTO THE FLINT HILLS. THIS ACTIVITY SHOULD THEN MOVE OR DEVELOP EAST AND SOUTHEAST INTO FAR EASTERN KANSAS TONIGHT. SURFACE LOW PRESSURE WILL CONTINUE TO HANG OUT ACROSS CENTRAL KANSAS INTO THURSDAY MORNING...WITH A PERIOD OF LOW CIGS/MVFR EXPECTED ACROSS CENTRAL KANSAS. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 61 85 56 79 / 30 30 20 10 HUTCHINSON 60 83 54 78 / 30 20 20 10 NEWTON 60 82 57 78 / 30 20 20 10 ELDORADO 61 84 59 79 / 30 30 30 10 WINFIELD-KWLD 62 85 58 81 / 20 20 40 10 RUSSELL 55 80 49 79 / 20 20 20 10 GREAT BEND 58 81 51 78 / 20 20 20 10 SALINA 59 83 54 80 / 30 20 20 10 MCPHERSON 61 82 54 79 / 30 20 20 10 COFFEYVILLE 63 85 59 81 / 30 20 60 20 CHANUTE 61 84 59 81 / 50 20 60 10 IOLA 61 83 59 81 / 50 20 60 10 PARSONS-KPPF 62 85 59 80 / 30 20 60 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Mar 28, 4:45 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 445 PM CDT WED MAR 28 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-292145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 445 PM CDT WED MAR 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS PORTIONS OF CENTRAL AND SOUTHEAST KANSAS...GENERALLY NORTH AND EAST OF A LINE FROM RUSSELL TO PARSONS. ANY STORM THAT DEVELOPS WILL HAVE A CHANCE TO BECOME SEVERE WITH THE STRONGEST STORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY AFTERNOON AND THURSDAY NIGHT FOR LOCATIONS GENERALLY ALONG AND EAST OF THE KANSAS TURNPIKE. A FAST MOVING STORM SYSTEM WILL BRING ADDITIONAL CHANCES FOR THUNDERSTORMS SUNDAY NIGHT. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STRONG STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT FOR LOCATIONS GENERALLY NORTH OF A LINE FROM RUSSELL TO CHANUTE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Mar 28, 6:05 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT WED MAR 28 2012
KSZ070-282345-
GREENWOOD-
605 PM CDT WED MAR 28 2012
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREENWOOD COUNTY...
AT 601 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES WEST OF HAMILTON...OR 9 MILES NORTH OF
EUREKA...AND MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3817 9617 3817 9597 3797 9596 3784 9631
3798 9645
TIME...MOT...LOC 2305Z 232DEG 20KT 3796 9629
SMITHThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 28, 6:05 PM CDT | Special Weather Statement | ICT | Greenwood | 40 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.